Home > Neuropathie > Overige > Patients with neuropathic pain can be treated better

Patients with neuropathic pain can be treated better

The internet gives you something to think about... About how suboptimal patients are treated and how it could be optimized! Here a short series with comments bij patients, to give you a first glance about the problems we find when patients suffering from neuropathic pain are treated..

 

Spinal Fusion and Neuropathic Pain and now spinal stimulation?

I have peripheral neuropathy as the result of a nerve being compressed during a spinal fusion surgery. It has been a year now, and I still have the pins and needles, bee sting, electric shock and shooting pain sensations in my leg and foot as well as the loss of sensation and hyper sensation of the skin. I currently take 100 mgs of Lyrica three times a day. I will be undergoing a trial using a spinal stimulator that will hopefully lower the level of pain that I have. Then, if it helps, it will be permanently implanted in my spine.

Comment: This patient takes high doses of only one neuropathic painkiller, he might be better off if hios doctor would have given him diffferent painkillers in a lower dose. For instance Lyrica and amitriptyline. He is still suffering much, so we learn from this story that high dose of one painkiller does not work optimally.

Furthermore, the next step is a step too big. An implantation is a high risk approach, it would be much better to evaluate a TENS with 2 frequences, 2 and 80-100 Hertz.

Neuropathic pain and depressed

I have peripheral neuropathy and have been taking Lyrica (75 mg, three times a day) for three years. I am always tired and depressed because it is not going away. It is most prevalent in the months when I have to wear closed shoes. My family does not understand the pain and anxiety I go through every day. They cannot see it, so they don’t believe it. I am currently going to a chiropractor and am hoping that he will align my spine and neck to bring me back to what I was before. He uses manual adjustments with the neck and spine.

Comment: Lyrica here should be combined with a classical tricyclic antidepressant with painkilling properties, such as imipramine or amitriptyline. And chiropractie iseems to be of no use in neuropathic pain.

Neuropathic pain and Diabetes

I’m a 41 year old male and have been diagnosed with Bilateral Peripheral Neuropathy since 2007 & had both the NCV and EMG tests. I also had been diagnosed with Diabetes Mellitus since 2000. I find that I get pain during and after exertion and weight applied. This resembles extreme sharp pain & cramping in my lower ankles and feet, to the point of not being able to continue walking or standing. I was told by physician to keep hydrated, get off my feet and keep them elevated, and he prescribed a drug called Lyrica. This does help somewhat even though the nerve damage is irreversible. However, with Diabetics its also about getting those High glucose readings below 120, so no further damage occurs.

Comment:

Lyrica only does not do the jobm that is for sure here, Also in this case we would argue for polypharmacy, using more than one drug at a time to make use of synergictic action, one plus one is three basically. Also, creams such as capsaicine and lidocaine can help quite a bit in neuropathic pains due to Diabetes.

Sarcoidoses,  small fiber neuropathy   and methotrexate

I took methotrexate for a brief period – three weeks, five mg a week for sarcoidosis. After the third dose, I developed horrible burning pain in my arms from my neck into my hands. It was the worst pain I have ever had. The attack lasted almost a month. I still have numbness, pins and needles and tingling in my arms, hands and bottom of my feet. The doctor said "you won’t even know you’re taking it since the dose is so low." Don’t take it, its poison!

Comment:

Horrible buring pain in sarcoidoses might be related to smallfiber neuropathy. Here pain-reducing druigs such as amitriptyline might help. Methotrexate might have been the trigger, but mostly the neuropathic complaints due to methotrexate diminish in time.